MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0101
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an acute ruptured basilar tip aneurysm using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance a smart coil out of its introducer sheath and into a non-penumbra microcatheter.After several failed attempts to advance the coil out of its introducer sheath, the introducer sheath containing the smart coil was removed.The procedure was successfully completed using another smart coil and additional coils without any issues.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The penumbra smart coil (smart coil) pusher assembly was kinked approximately 9.0, 12.0, and 27.0 cm from the proximal end.The embolization coil had multiple offset coil winds along its length.Evaluation of the returned smart coil revealed that the embolization coil had multiple offset coil winds along its length.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, the embolization coil can begin to take shape within the hub resulting in the reported offset coil winds.These offset coil winds likely contributed to the inability to advance the embolization coil into the non-penumbra microcatheter.Further evaluation revealed that the pusher assembly was kinked in multiple locations.This damage was likely a result of forcefully advancing the smart coil against resistance after the coil became stuck.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6725103
Report Number3005168196-2017-01200
Device Sequence Number1246706
Product Code HCG
UDI-Device Identifier00814548015163
UDI-Public00814548015163
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/18/2021
Device Catalogue Number400SMTXSFT0101
Device Lot NumberF72369
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2017
Initial Date Received by Manufacturer 06/20/2017
Supplement Date Received by Manufacturer08/16/2017
Initial Report FDA Received Date07/19/2017
Supplement Report FDA Received Date09/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1